Montana, 2011Damaging Winds in Montana, June 28, 2011
June 28, 2011 · NWS TFX · 6 events in 3 counties and zones
A disturbance aloft and an unstable airmass resulted in severe thunderstorms developing over portions of North Central Montana. Wind gusts in excess of 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance aloft and an unstable airmass resulted in severe thunderstorms developing over portions of North Central Montana. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 28, 2:14 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, Jun 28, 2:14 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
314 PM MDT TUE JUN 28 2011
.DISCUSSION...
THIS AFTERNOON THROUGH THURSDAY EVENING...CENTRAL...NORTHCENTRAL AND
SOUTHWEST MT ENTERING AN ACTIVE WEATHER PERIOD FOR THE NEXT 36 HOURS
OR SO AS UNSTABLE CONDITIONS AND PLENTIFUL MOISTURE WILL PRODUCE
PERIODS OF THUNDERSTORMS THIS AFTN/EVE AND AGAIN TOMORROW. HIGH
PRESSURE RIDGE OVER THE NORTHERN ROCKIES HAS BEEN WEAKENING AND
DRIFTING EAST WHILE DEEP UPPER LEVEL TROF OFF THE CALIF COAST BEGINS
TO TURN INLAND. LEADING EDGE OF MOISTURE AND A EMBEDDED SHORTWAVE
FROM THE PACIFIC SYSTEM IS CURRENTLY ALONG THE MT/ID BORDER AND
BEGINNING TO FIRE THUNDERSTORMS ALONG THE BITTERROOT MTNS. EXPECT
THESE STORMS WILL SPREAD EASTWARD INTO CENTRAL AND SOUTHWEST
COUNTIES OVER THE NEXT SEVERAL HOURS...WITH A FEW BRIEFLY REACHING
SEVERE STATUS...WITH HAIL AROUND 1 INCH IN DIAMETER AND WINDS
GUSTING TO AROUND 60 MPH. MAIN CONVECTIVE ACTIVITY WILL BE AROUND
FERGUS/BLAINE COUNTIES TONIGHT BEFORE EXITING INTO ERN MT AFTER
MIDNIGHT. REGION WILL SEE A BRIEF BREAK FROM PRECIPITATION DURING
THE MORNING HOURS ON WED...BUT AS THE PACIFIC SYSTEM MOVES INTO
NEVADA...MOISTURE AND INSTABILITY WILL REBUILD OVER OUR AREA SETTING
OFF ANOTHER ROUND OF STRONG TO SEVERE STORMS TOMORROW AFTN/EVE.
FORECAST MODELS IN GOOD AGREEMENT THAT THE UPPER TROF WILL BE SLOW
TO CLEAR THE AREA SO HAVE INCREASED CHANCES OF PRECIP OVER SOUTHWEST
MT WHERE RAIN SHOWERS WILL LINGER THRU THURS AFTN. WARM TEMPS
EXPECTED AGAIN TOMORROW BEFORE THE STORMS ARRIVE...WITH 80S AND 90S
ACROSS THE VALLEYS/PLAINS. SHARPLY COOLER TEMPS ARRIVE ON THURS AS
CANADIAN AIRMASS ARRIVES BEHIND THE UPPER TROF...WITH MOST LOCATIONS
ONLY REACHING THE MID 60S TO LOW 70S.
WARANAUSKAS
THURSDAY NIGHT THROUGH TUESDAY...LINGERING THUNDERSTORMS ARE
EXPECTED TO END THURSDAY NIGHT AND MAINLY THURSDAY EVENING AS AN
UPPER TROUGH MOVES EAST. THEN FRIDAY THROUGH SUNDAY MODELS POINT TO
A GENERALLY DRY WESTERLY FLOW ALOFT. ON THE FOURTH OF JULY THE GFS
MODEL DEVELOPS AN UPPER RIDGE OVER IDAHO AND WESTERN MONTANA WHILE
THE ECMWF MODEL CONTINUES THE WESTERLY FLOW ALOFT. THEN ON TUESDAY
THE GFS MODEL MOVES THE UPPER RIDGE OVER THE FORECAST AREA. THE
ECMWF MODEL ON THE OTHER HAND DEVELOPS AN UPPER RIDGE OVER THE
PACIFIC NORTHWEST AND WESTERN CANADA WITH NORTHWEST FLOW ALOFT
FARTHER EAST. THIS NORTHWEST FLOW USHERS IN A COOLER AIRMASS
ACCORDING TO THE ECMWF WHILE THE GFS CONTINUES WITH THE WARMER
AIRMASS. OTHER GUIDANCE SEEMS MORE IN LINE WITH THE GFS THOUGH THEY
ARE WEAKER WITH THE UPPER RIDGE. SO FOR THIS FORECAST HAVE LEANED
TOWARDS THE GFS SOLUTION. ALL IN ALL EXPECT A RELATIVELY DRY AND
WARM PERIOD. WILL GO WITH A SLIGHT CHANCE OF THUNDERSTORMS OVER FAR
SOUTHWEST MONTANA ON SUNDAY AND OVER ALL OF SOUTHWEST MONTANA ON THE
FOURTH OF JULY. DUE TO MODEL UNCERTAINTIES WILL GO WITH A MORE
WIDESPREAD SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY. INHERITED
WARMING TREND FROM FRIDAY INTO SUNDAY STILL LOOKS GOOD AND DID NOT
MAKE ANY BIG CHANGES WITH RESPECT TO FORECAST TEMPERATURES.
BLANK
&&
.AVIATION...
UPDATED 1100Z.
VFR CONDITIONS ARE LIKELY. EXPECT THIN CIRRUS CLOUDS INTO THE
AFTERNOON. AFTER 3 PM EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO
DEVELOP IN THE KBTM AREA THEN SPREAD NORTHEAST...AFFECTING KHLN
BEFORE 00Z AND KGTF AROUND 00Z. THERE IS SOME QUESTION IF THE
THUNDERSTORMS WILL REACH KCTB AND KHVR THIS EVENING. IN THE TAFS DID
NOT MENTION THUNDERSTORMS AT THOSE TWO LOCATIONS BUT DO NOT BE
SURPRISED IF A THUNDERSTORM AFFECTS THOSE AIRPORTS OR GETS IN THE
VICINITY. WITH THE THUNDERSTORMS THERE WILL BE A THREAT OF GUSTY
WINDS OF 30 TO 40 KNOTS. CONFIDENCE IN FORECAST WIND DIRECTIONS
TODAY IN THE TAFS IS A LITTLE BELOW AVERAGE. BLANK
&&
.HYDROLOGY...
HIGH TEMPERATURES WILL WARM TO NEAR TYPICAL SEASONAL VALUES THIS
WEEK...REMAINING WARM THROUGH WED. THIS WILL LEAD TO AN INCREASE IN
SNOW MELT DURING THE EARLY/MIDDLE PART OF THE WEEK. RESERVOIRS
ACROSS THE AREA REMAIN NEAR CAPACITY AND AS A RESULT MAY INCREASE
THE AMOUNT OF WATER RELEASED AND SUBSEQUENT WATER LEVELS. IN
ADDITION...STRONG TO SEVERE THUNDERSTORMS...SOME WITH HEAVY
RAINFALL...ARE POSSIBLE WEDNESDAY. ANY RAIN FALLING ON TOP OF SNOW
WILL LEAD TO FASTER SNOW MELT AND RISING WATER LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 54 85 51 67 / 30 60 20 20
CTB 57 80 52 64 / 20 40 20 20
HLN 53 84 51 68 / 30 60 30 20
BZN 49 85 49 70 / 10 40 40 40
WEY 38 74 38 62 / 10 30 40 50
DLN 50 81 46 69 / 10 50 30 30
HVR 56 86 52 73 / 20 40 30 20
LWT 53 86 48 68 / 30 40 40 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD HIGHLIGHTS REMAIN IN EFFECT UNTIL FURTHER NOTICE.
&&
SHORT TERM...WARANAUSKAS
LONG TERM...BLANK
AVIATION...WILLIAMSON DC
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 28, 2:47 AM MST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
347 AM MDT TUE JUN 28 2011
MTZ008-012-015-053-055-291000-
BEAVERHEAD-CASCADE-MADISON-BROADWATER-GALLATIN-
347 AM MDT TUE JUN 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS PORTIONS OF THE REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FLOOD HIGHLIGHTS WILL REMAIN IN EFFECT ACROSS PORTIONS OF THE
REGION UNTIL FURTHER NOTICE.
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT THE AREA ON
WEDNESDAY AFTERNOON AND EVENING. LARGE HAIL AND GUSTY OUTFLOW
WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH SOME OF THESE
STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SEND FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN GREAT FALLS. SPOTTER ACTIVATION WILL LIKELY BE
NEEDED WEDNESDAY FOR POTENTIAL SEVERE WEATHER.
MTZ009>011-013-014-044>052-054-291000-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-MEAGHER-
347 AM MDT TUE JUN 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT THE AREA ON
WEDNESDAY AFTERNOON AND EVENING. LARGE HAIL AND GUSTY OUTFLOW
WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH SOME OF THESE
STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED WEDNESDAY FOR POTENTIAL
SEVERE WEATHER.
In the hours before
Special weather statement, Jun 28, 2:08 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
308 PM MDT TUE JUN 28 2011
MTZ008-282145-
BEAVERHEAD MT-
308 PM MDT TUE JUN 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BEAVERHEAD COUNTY UNTIL
345 PM MDT...
AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF WISDOM...OR 37 MILES SOUTH OF
ANACONDA...MOVING NORTH AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN BEAVERHEAD COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4583 11328 4589 11321 4589 11318 4589 11310
4586 11307 4581 11297 4553 11315 4559 11339
TIME...MOT...LOC 2108Z 200DEG 23KT 4565 11322
COULSTONThunderstorm Wind, Cascade
- When
- June 28, 3:15 PM MST
- Where
- Cascade County, Great Falls
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 47.520, -111.300
A thunderstorm produced a wind gust to 60 mph at Great Falls. Power poles were reported down in the city and tree limbs 2 to 3 inches in diameter were snapped.
Thunderstorm Wind, Cascade
- When
- June 28, 4:30 PM MST
- Where
- Cascade County, 5 mi S of Cascade
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 47.198, -111.720
A thunderstorm produced a wind gust to 68 mph was reported at Cascade 5S.
Thunderstorm Wind, Cascade
- When
- June 28, 4:36 PM MST
- Where
- Cascade County, Cascade
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.270, -111.720
A thunderstorm produced a wind gust to 60 mph at Cascade.
Thunderstorm Wind, Chouteau
- When
- June 28, 6:00 PM MST
- Where
- Chouteau County, 4 mi WNW of Floweree
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.752, -111.109
A thunderstorm produced a wind gust to 60 mph at Floweree 4NNW. Tree branches were reported down.
Thunderstorm Wind, Chouteau
- When
- June 28, 6:24 PM MST
- Where
- Chouteau County, 1 mi N of Loma
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.944, -110.500
A thunderstorm produced a wind gust to 65 mph at Loma 1N.
Thunderstorm Wind, Blaine
- When
- June 28, 7:50 PM MST
- Where
- Blaine County, 10 mi S of Chinook
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 48.435, -109.230
A thunderstorm produced a wind gust to 70 mph at Chinook 10S.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 28, 20111 death · $1.6 million · 1.75 in hail · 26 events
- Hail and Damaging Winds in Arkansas, June 28 to 30, 2011$248,000 · 1.75 in hail · 29 events
- Flooding in Wyoming, June 28 to 30, 2011$570,000 · 4 events
- Damaging Winds in Colorado, June 28, 2011$505,000 · 73 kt wind · 2 events
- Hail and Damaging Winds in Virginia, June 28, 2011$175,000 · 1.75 in hail · 24 events
- Flash Flood and Hail in West Virginia, June 28, 2011$500,000 · 1 in hail · 2 events
- Flood and Damaging Winds in Tennessee, June 28, 2011$70,000 · 52 kt wind · 19 events
- Hail and Damaging Winds in Virginia, June 28, 2011$39,000 · 1 in hail · 27 events
- Hail and Damaging Winds in South Carolina, June 28, 20115 injured · 1 in hail · 13 events
- Hail and Damaging Winds in New York, June 28, 2011$60,000 · 52 kt wind · 15 events
- Damaging Wind in Colorado, June 28, 2011$100,000 · 74 kt wind · 1 event
- Flash Flooding and Hail in Alabama, June 28, 2011$22,000 · 1 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316983, 316999, 317000, 317017, 317001, 317002.